Removable sets for intrinsic metric and for holomorphic functions

  • Sergei Kalmykov
  • Leonid V. KovalevEmail author
  • Tapio Rajala


We study the subsets of metric spaces that are negligible for the infimal length of connecting curves; such sets are called metrically removable. In particular, we show that every closed totally disconnected set with finite Hausdorff measure of codimension 1 is metrically removable, which answers a question raised by Hakobyan and Herron. The metrically removable sets are shown to be related to other classes of “thin” sets that appeared in the literature. They are also related to the removability problems for classes of holomorphic functions with restrictions on the derivative.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the referee for carefully reading themanuscript and suggesting several improvements.


  1. [1]
    L. Ahlfors and A. Beurling, Conformal invariants and function-theoretic null-sets, Acta Math. 83 (1950), 101–129.MathSciNetCrossRefGoogle Scholar
  2. [2]
    L. V. Ahlfors, Lectures on Quasiconformal Mappings, American Mathematical Society, Providence, RI, 2006.CrossRefGoogle Scholar
  3. [3]
    K. Astala, T. Iwaniec and G. Martin, Elliptic Partial Differential Equations and Quasiconformal Mappings in the Plane, Princeton University Press, Princeton, NJ, 2009.zbMATHGoogle Scholar
  4. [4]
    D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, American Mathematical Society, Providence, RI, 2001.CrossRefGoogle Scholar
  5. [5]
    L. Carleson, On null-sets for continuous analytic functions, Ark. Mat. 1 (1951), 311–318.MathSciNetCrossRefGoogle Scholar
  6. [6]
    J. J. Dudziak, Vitushkin’s Conjecture for Removable Sets, Springer, New York, 2010.CrossRefGoogle Scholar
  7. [7]
    J. Garnett, Analytic Capacity and Measure, Springer-Verlag, Berlin-New York, 1972.CrossRefGoogle Scholar
  8. [8]
    H. Hakobyan and D. A. Herron, Euclidean quasiconvexity, Ann. Acad. Sci. Fenn. Math. 33 (2008), 205–230.MathSciNetzbMATHGoogle Scholar
  9. [9]
    I. M. Jaglom and V. G. Boltjanskiĭ, Convex Figures, Holt, Rinehart and Winston, New York, 1960.Google Scholar
  10. [10]
    L. V. Kovalev, Quasiconformal geometry of monotone mappings, J. Lond. Math. Soc. (2) 75 (2007), 391–408.MathSciNetCrossRefGoogle Scholar
  11. [11]
    P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, Cambridge University Press, Cambridge, 1995.CrossRefGoogle Scholar
  12. [12]
    D. Pokorný and M. Rmoutil, On removable sets for convex functions, J. Math. Anal. Appl. 415 (2014), 803–815.MathSciNetCrossRefGoogle Scholar
  13. [13]
    J. Tabor and J. Tabor, Extensions of convex and semiconvex functions and intervally thin sets, J. Math. Anal. Appl. 365 (2010), 43–49.MathSciNetCrossRefGoogle Scholar
  14. [14]
    N. X. Uy, Removable sets of analytic functions satisfying a Lipschitz condition, Ark. Mat. 17 (1979), 19–27.MathSciNetCrossRefGoogle Scholar
  15. [15]
    S. Willard, General Topology, Dover Publications, Mineola, NY, 2004.zbMATHGoogle Scholar
  16. [16]
    M. Younsi, On removable sets for holomorphic functions, EMS Surv. Math. Sci. 2 (2015), 219–254.MathSciNetCrossRefGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  • Sergei Kalmykov
    • 1
  • Leonid V. Kovalev
    • 2
    Email author
  • Tapio Rajala
    • 3
  1. 1.School of mathematical sciencesShanghai Jiao Tong UniversityShanghaiChina
  2. 2.Mathematics DepartmentSyracuse UniversitySyracuseUSA
  3. 3.Department of Mathematics and StatisticsUniversity of JyvaskylaJyvaskylaFinland

Personalised recommendations